Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Taking Atorvastatin. Can this cause diabetes. Should I be concerned?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 3061 Questions
I'm taking Atorvastatin Tab 20mg. I'm 76 yrs. old. I saw on T.V. where this is being questioned as a cause of Type 2 Diabetes. Should I be concerned?
Posted Mon, 10 Jun 2013 in Diabetes
Answered by Dr. Ivan R. Rommstein 45 minutes later
Hi and welcome to XXXXXXX

Thank you for your query.

You shouldn't be concerned.

First, it is true that statins including atorvastatin increase the risk of diabetes type 2 and this is one of its side effects.

BUT, this risk is not very significant and is found mostly in high daily doses (more than 40mg). Doctors are aware of this problem but the benefit of statins in coronary diseases and stroke risk is irreplaceable.

So if you have any heart disease including blood pressure or verified atherosclerosis and other risk factors(smoking, heart disease in family, overweight) you should definitely continue taking it with no fear. Just do blood sugar control every 2-3 months and if there is sign of hyperglycemia,drug can be reduced, stopped or switched to another one.

Wish you good health. If you have any questions I ll be glad to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor